That is the proportion of drug related deaths caused by fentanyl and other synthetic opioids in the United States last year.
Fentanyl is said to be a silent killer for several reasons. It is 50 times more potent than heroin, interacts fatally with many other drugs, and is an adulterant — many substances are laced with it, unbeknownst to consumers who believe they are buying a pure product.
Fentanyl overdoses among adolescents in the United States are at an all-time high, as is the number of college students who use controlled substances. This raises the question of how young people can remain safe around drugs.
City on a Hill Press did a deep dive into harm reduction resources on campus and throughout the Santa Cruz community.
Harm reduction is a set of practices meant to lower the negative consequences associated with drug use, and comes from an understanding that not everyone can or will abstain from drug use. Harm reduction offers strategies for individuals to do so in a safer manner.
What is fentanyl?
Fentanyl is a synthetic opioid that ranges from 50 to 100 times stronger than morphine, typically prescribed to treat severe pain.
Although medical-grade fentanyl can be safe in controlled doses, non-prescription fentanyl of increased potency is being found at dangerous levels of concentration in counterfeit pills such as Norco, Xanax, Percocet, and Oxycontin.
It is also being falsely sold as powder drugs like cocaine, methamphetamines, and heroin. Traces of fentanyl can even be found in illicit marijuana.
Because of its extreme potency, users and those unknowingly ingesting it in combination with other substances are at a very high risk for addiction and, in particular, overdose.
If you see something, say something.
Amber Parker, a health educator at Student Health Outreach and Promotion (SHOP), notices that students often hesitate to do so for two main reasons:
They do not want to get in trouble.
CSOs and RAs have a legal obligation to report drug use on campus. However, California’s Good Samaritan Law, which was enacted in 2013, protects those who seek medical care for drug-related reasons from arrest or prosecution as long as they do not obstruct medical or law enforcement personnel. If you think someone may be overdosing or is in need of medical attention due to drug or alcohol use, contact 911.
They do not want another student to have to pay for an ambulance.
Parker emphasizes the fact that it is always better to be safe than sorry in the case of a potential overdose.
The prospect of calling 911 if you see somebody who is heavily intoxicated can be scary. Despite this, it can make a difference.
“It’s never easy, and it’s not fun. But sometimes it can save a life,” Parker said.
Do your research before partaking.
If you are experimenting with a drug, it is imperative to research what it does, how different doses impact the body, how it interacts with other drugs and medications, as well as the duration of its effects.
Parker suggests starting with a small dose of any new drug, and making sure you are with trusted companions. She encourages experimenting in a safe setting, and making sure a member of your group is sober in case of an emergency. If you are taking the drug outside of your living space, be sure that you are accompanied by a group of people.
Recognize the signs of a fentanyl overdose.
The signs of a fentanyl overdose can be remembered using the acronym PS CHUG.
- P = Pale or discolored fingernails, lips or skin
- S = Slow, shallow or stopped breathing
- C = Cold and/or clammy skin
- H = Heartbeat has become slow or stopped altogether
- U = Unconscious or unresponsive
- G = Gurgling, vomiting or choking
Using Fentanyl Test Strips
You can test for fentanyl in drugs that take a powder or rock form by using test strips.
Add a bit of this powder or rock to a small, clean container and mix with water. For most drugs, half a teaspoon of water is enough. If you are testing methamphetamine or MDMA, however, it must be heavily diluted with about half a cup of water.
After preparing your mixture, dip the white end of your test strip into the mixture and wait for one minute.
Once a minute has passed, your results will be ready. One line indicates a positive result for fentanyl, and two lines indicate a negative result. No lines indicate an invalid test.
Fentanyl tests are never 100 percent accurate. Fentanyl can be distributed differently throughout a drug sample, and tests can sometimes be faulty. Always err on the side of caution when testing your drugs.
Using NARCAN (Naloxone)
NARCAN, or naloxone, is a medication that is used to reverse the effects of an opioid overdose. It comes in the form of a single-use nasal spray containing a four milligram dose.
On average, it takes Emergency Medical Services (EMS) seven minutes to arrive in suburban settings. Fentanyl overdoses can be fatal or cause severe brain damage in as little as four minutes. With these crucial timings in mind, NARCAN can mean the difference between life and death for someone experiencing an overdose.
To use NARCAN, first peel back the packaging to remove the device. Hold the spray with your thumb on the bottom of the nasal insert, and two fingers on the nozzle. Place the device into the nose of the person it is being administered to, and press the nasal insert to release the dose into their nose.
Test your drugs for fentanyl, and carry NARCAN.
Fentanyl testing strips and NARCAN are available for free on campus in the Student Health Outreach & Promotion (SHOP) Office, which is located in the Student Health Center across from College 9 and John R. Lewis College.
During drop in hours, students can visit to get testing strips and NARCAN, learn how to use them from a staff member, and discuss drug use. Winter quarter drop in hours are on Mondays and Wednesdays from 1 to 3 p.m. Students can also reach out to Parker herself if these times do not work for them.
These hours are subject to change next quarter, according to Parker.
Those who seek out harm reduction services at SHOP can remain completely anonymous.
“I’m not there to get [students] in trouble or shame them. I’m really just there to help them do what they already plan on doing, but in a little bit of a safer way,” Parker said.
Test strips and NARCAN are also available for pickup at the Redwood Free Market, where distribution takes place on Mondays from 2 to 5 p.m.
Fentanyl testing strips, NARCAN, and other resources are also available at several off-campus locations not associated with the university: the Santa Cruz County Syringe Services Program, the Harm Reduction Coalition of Santa Cruz County, Dominican Hospital, and Janus of Santa Cruz.
Seek support if you or a loved one is struggling with addiction.
At UC Santa Cruz, The Cove provides wellness services, recovery meetings, and weekly workshops to students who are in recovery, sober-curious, or the loved ones of someone struggling with addiction.
At several locations off campus, Santa Cruz Area Narcotics Anonymous conducts recovery-support meetings every day. They also offer virtual meetings.